Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 34, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Sep 9, 2003, 2:49 PM MDT for Montezuma County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2003, 2:49 PM MDT (20:49 UTC)
- Expired
- Sep 9, 2003, 6:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Montezuma County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2648 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 092049
FFWGJT
COC083-100045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MDT TUE SEP 9 2003
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONTEZUMA COUNTY IN SOUTHWEST COLORADO
* UNTIL 645 PM MDT
* AT 249 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
RAIN MOVING INTO WESTERN MONTEZUMA COUNTY...MOVING NORTHEAST AT
30 MPH.
* THE EXCESSIVE RAINFALL WILL BE...
OVER CORTEZ AT 310 PM MDT
OVER MANCOS AT 345 PM MDT
HEAVY RAIN OVER ALREADY SATURATED GROUNDS WILL CAUSE FLASH FLOODING
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN
ADDITION...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND
STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER OR DEBRIS COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.
LAT...LON 3723 10900 3703 10901 3702 10840 3756 10808
3750 10900
DJNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:49 AM MDT, 11 hours earlier.
Area forecast discussion, Sep 9, 3:49 AM MDT, 11 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
349 AM MDT TUE SEP 9 2003
SHORT TERM (TODAY THROUGH WEDNESDAY)...
LONG WAVE TROF OVER THE WESTERN US WILL BRING SOME VAST CHANGES TO
THE WEATHER THROUGH THE NEAR TERM PERIOD. CURRENTLY...WEAK WAVE
MOVING THROUGH THE BASE OF THE TROF BRINGING SCATTERED SHOWERS TO
THE CENTRAL AND SOUTHERN MOUNTAINS OF COLORADO EARLY THIS MORNING.
EXPECT THIS ACTIVITY TO DECREASE AS THIS FEATURE MOVES EAST OF THE
DIVIDE OVER THE NEXT FEW HOURS.
MODELS IN GOOD AGREEMENT WITH TREND TOWARD INCREASING PRECIPITATION
DURING THE DAY. FOCUS WILL INITIALLY BE OVER THE FOUR-CORNERS
REGION AS 110+ KT JET ROUNDS THE BASE OF THE UPPER LEVEL TROF AND
BEGINS TO NOSE INTO THIS AREA. REGION ALREADY MOISTENING AHEAD OF
THIS SYSTEM WITH WEAK TAP INTO SUBTROPICAL MOISTURE. ONCE LEFT EXIT
REGION OF CYCLONICALLY CURVED JET BEGINS TO WORK ON THIS MOISTURE
EXPECT WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TO DEVELOP
DURING THE AFTERNOON. APPEARS THESE STORMS NOT LIKELY TO BE AS
ENERGETIC AS EARLIER PREDICTED...THOUGH ISOLATED SEVERE STORMS
CANNOT BE RULED OUT UNDER STRONG UPWARD FORCING ACROSS THE SOUTH.
MAIN CONCERN FOR TODAY GIVEN PATTERN DISCUSSED ABOVE WILL BE HEAVY
RAINS ACROSS THE SOUTHERN PORTION OF THE CWFA. DIFLUENCE ALOFT
COMBINED WITH STRONG SOUTH TO SOUTHWEST FLOW INTO THE SAN JUANS
SUPPORTS REDEVELOPMENT DURING THE AFTERNOON AND EVENING. THOUGH
STORMS WILL BE MOVING RAPIDLY DRIVEN BY 7H WINDS FROM 15 TO 20 KTS...
EXPECT TRAINING ECHOES COULD BECOME AN ISSUE FOR THE FOUR-CORNERS
REGION...ESPECIALLY IN FLOOD PRONE AREAS AND BURN SCARS (MISSIONARY
RIDGE AND MESA VERDE BURN AREAS SPECIFICALLY). TO THE NORTH...FRONT
WHICH MOVED INTO THE NORTHERN PORTION OF THE CWFA RETREATS NORTH AS
FLOW AGAIN BACKS TO THE SOUTHWEST. HOWEVER...SHORTWAVE INDICATED IN
SOUTHWEST FLOW COMBINED WITH DIURNAL WARMING SEEMS SUFFICIENT FOR
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REMAINDER OF THE
CWFA. TEMPERATURES COOL SIGNIFICANTLY UNDER CLOUDS AND SHOWERS AND
MADE ONLY MINOR ADJUSTMENTS TO THE GOING FORECAST.
JET WRAPS AROUND THE BASE OF THE TROF DURING THE NIGHT WITH SURFACE
FRONT NOW INDICATED TO MOVE SOUTHEASTWARD ACROSS MUCH OF THE CWFA
DURING THE NIGHT. 564 THICKNESS LINE MOVES INTO THE CO MOUNTAINS
BY MORNING SO WILL CONTINUE WITH IDEA OF SNOWFALL ACCUMULATIONS
ABOVE 10000 FEET...THOUGH SOME LOWERING BELOW THAT LEVEL LIKELY IN
THE EASTERN UINTAS WHERE 558 LINE ADVANCES. KEPT ACCUMULATIONS LIGHT
FOR NOW GIVEN THE TIME OF YEAR AND RELATIVELY WARM CONDITIONS UP TO
THIS POINT. HOWEVER...URGE DAY SHIFT TO GIVE A CLOSER LOOK AT JET
INTERACTIONS FOR POSSIBILITY OF HIGHER AMOUNTS AND NECESSITY OF
WINTER WEATHER ADVISORY. ELSEWHERE...SCATTERED TO NUMEROUS SHOWERS
WILL CONTINUE WITH SOME ISOLATED THUNDERSTORMS. OVERNIGHT LOWS NOT
GOING TO DROP OFF THE TABLE JUST YET AS COLDER AIR STILL POISED TO
THE WEST AND CLOUDS WILL PROVIDE BLANKETING EFFECT.
TROF AXIS MOVES OVERHEAD ON WEDNESDAY WITH COLD FRONT PUSHING
THROUGH MAJORITY OF THE CWFA BY MIDDAY. 0 DEG C ISOTHERM AT 7H LEVEL
CLIPS NORTHERN ZONES AND EXPECT SNOWFALL TO LOWER TO 9000 FEET OR
LOWER AS A RESULT. MEANWHILE...EXPECT SHOWERS AND THUNDERSTORMS TO
BECOME MORE SCATTERED AS THE DAY PROGRESSES AND DYNAMICS WANE.
DIVIDE STILL UNDER FAVORABLE WESTERLY FLOW...SO WILL CONTINUE WITH
LIKELY POPS IN THE COLORADO MOUNTAINS. TEMPERATURES TAKE ANOTHER
SHARP DOWNTURN AT MIDWEEK WITH TEMPERATURES WELL BELOW NORMAL. NL
WEDNESDAY NIGHT...LOOK FOR ACTIVITY TO DIMINISH FROM WEST TO EAST
BY WEDNESDAY EVENING AS THE ENTIRE STORM SYSTEM SHIFTS OVER THE
CENTRAL/NORTHERN HIGH PLAINS. LOW CLOUDS AND LINGERING SHOWERS WILL
OCCUR IN THE WESTERN COLORADO HIGH COUNTRY. LOWER VALLEYS COULD
EXPERIENCE AREAS OF DENSE FOG EARLY THURSDAY MORNING...WHERE
CLEARING AND STRONG RADIATIONAL COOLING OCCUR.
THURSDAY...COOL NORTHERLY FLOW WILL DEVELOP BEHIND STORM. DRIER AIR
WILL FILTER IN WITH SOME WARMING ALOFT EXPECTED. TRAPPED LOW LEVEL
MOISTURE LIKELY TO RESULT IN CLOUDS OVER THE MOUNTAINS AND HIGH
VALLEYS OF WESTERN COLORADO DURING THE MORNING. OTHERWISE...SHOULD
BE MUCH QUIETER DAY WITH BELOW NORMAL TEMPERATURES.
FRIDAY AND SATURDAY...LIGHT NORTHWEST DIFFUENT FLOW WILL PERSIST
ACROSS THE AREA...WITH ACTIVE WEATHER REMAINING ACROSS THE U.S./
CANADIAN BORDER. DRY CONDITIONS WILL PREVAIL WITH TEMPERATURES
GRADUALLY APPROACHING NEAR NORMAL LEVELS FOR MID SEPTEMBER. THE
BACK EDGE OF A TRAILING S/W TROUGH MAY AFFECT THE NORTHERN ZONES
SATURDAY. HAVE INCREASED CLOUDS NORTH AS A RESULT. DJN.83
SUNDAY THROUGH TUESDAY...
MAIN STORM TRACK FOR PACIFIC DISTURBANCES WILL REMAIN NORTH OF THE
CWA SUNDAY AND MONDAY IN MODERATE WNW FLOW ALOFT. ON TUESDAY IT
APPEARS THE WINDS ALOFT BECOME MORE NORTHWESTERLY ACCORDING TO THE
MRF. THIS BRINGS A SHORTWAVE TROUGH AND COLD FRONT INTO THE NORTHERN
HALF OF THE CWA ON TUESDAY. HAVE INCREASED POPS A NOTCH IN THE
NRN HALF OF THE CWA...DROPPED TEMPS A BIT AND INCREASED RH AND
SFC WINDS FOR TUE. CJC
.GJT...FLASH FLOOD WATCH FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO
THROUGH 10:00 PM MDT.Hazardous weather outlook, Sep 9, 9:01 AM MDT, 5 hours 48 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND JUNCTION CO 901 AM MDT TUE SEP 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ...FLASH FLOOD WATCH IN EFFECT THROUGH 10:00 PM MDT FOR SOUTHEAST UTAH...SOUTHWEST COLORADO...AND PORTIONS OF WEST CENTRAL COLORADO... ...WINTER WEATHER EXPECTED ACROSS THE HIGHER PEAKS LATE TONIGHT... THUNDERSTORMS PRODUCING HEAVY RAIN...SOME RECURRING OVER THE SAME LOCATION...WILL AFFECT SOUTHEAST UTAH...SOUTHWEST COLORADO... AND PORTIONS OF WEST CENTRAL COLORADO TODAY. IN ADDITION...SOME SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS THE GREATEST CONCERN...HOWEVER...LARGE HAIL IS ALSO POSSIBLE WITH THESE STORMS. ELSEWHERE...SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR DURING THE AFTERNOON AND EVENING. THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2 INCH IN DIAMETER ALONG WITH LOCALLY HEAVY RAIN. A STRONG FALL-LIKE STORM SYSTEM WILL MOVE ACROSS THE WESTERN GREAT BASIN THIS MORNING FOCUSING MUCH OF ITS ENERGY ON THE FOUR CORNERS REGION BY THIS AFTERNOON AND CONTINUING THROUGH MUCH OF THE EVENING. COOLER AIR FILTERING IN BEHIND A COLD FRONT SWEEPING ACROSS THE REGION DURING THE NIGHT WILL RESULT IN SOME SNOW ACCUMULATIONS OVER THE HIGHER PEAKS OF COLORADO AND UTAH DURING THE NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SNOWFALL IS EXPECTED TO CONTINUE IN THE HIGH MOUNTAIN AREAS WITH SOME LOWERING OF SNOW LEVELS ACROSS THE NORTH. SNOW WILL BE ACCOMPANIED BY THUNDER AT TIMES WHICH WILL LIKELY ENHANCE ACCUMULATIONS. THE LOWER ELEVATIONS WILL CONTINUE TO SEE THUNDERSTORM ACTIVITY WITH HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 30 MPH. A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION AS THE STORM CENTER MOVES OVERHEAD ON WEDNESDAY. DRIER CONDITIONS ARE EXPECTED IN THE WAKE OF THE STORM ON THURSDAY AND FRIDAY...THOUGH ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY... SUNDAY AND MONDAY...THOUGH MAINLY OVER HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. NL/TAL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:08 AM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
| Sep 9, 9:01 AM MDT | Flash Flood Warning | GJT | Montezuma | 3 hr |
| Sep 9, 10:58 AM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
| Sep 9, 1:58 PM MDT | Flash Flood Warning | GJT | La Plata | 4 hr |
| Sep 9, 5:37 PM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.